Alert archive / Alabama / Areal Flood Advisories in 2021

Areal Flood Advisory 49, NWS Birmingham, AL

June 11, 2021Tuscaloosa County, Alabama

NWS Birmingham, AL issued this areal flood advisory at Jun 11, 2021, 9:46 AM CDT for Tuscaloosa County, Alabama. It was in force for 3 hr.

The area

The outline as issued.

The facts

Issued
Jun 11, 2021, 9:46 AM CDT (14:46 UTC)
Expired
Jun 11, 2021, 12:45 PM CDT
In force
3 hr
Issued by
NWS Birmingham, AL
Area
Storm-based polygon

County Tuscaloosa County, AL

The radar

The Birmingham radar (KBMX), 64 km from the middle of the area, began a volume at 14:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 2.8 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2021-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 576 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2021-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 90 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
576 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
651 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
90 m²/s²
0-3 km storm-relative helicity
110 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

747 
WGUS84 KBMX 111446
FLSBMX

Flood Advisory
National Weather Service Birmingham AL
946 AM CDT Fri Jun 11 2021

ALC125-111745-
/O.NEW.KBMX.FA.Y.0049.210611T1446Z-210611T1745Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Tuscaloosa AL-
946 AM CDT Fri Jun 11 2021

The National Weather Service in Birmingham has issued a

* Urban and Small Stream Flood Advisory for...
  Tuscaloosa County in west central Alabama...

* Until 1245 PM CDT.

* At 946 AM CDT, Doppler radar indicated heavy rain due to 
  thunderstorms. This will cause urban and small stream flooding.

* Some locations that will experience flooding include...
  Tuscaloosa, Northport, Holt, Brookwood, Coaling, Vance, Coker, 
  Bryant Denny Stadium, Tuscaloosa Amphitheater, University Mall, 
  Tuscaloosa Regional Airport, McFarland Mall, Deerlick Creek 
  Campgrounds, Shelton State Community College, Lake Lurleen State 
  Park, Binion Creek Landing, Samantha, Lake Wildwood, Mercedes Benz 
  Of Alabama and Abernant.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3352 8784 3351 8763 3331 8717 3320 8719
      3320 8720 3314 8720 3314 8731 3301 8732
      3304 8782

$$

08

What forecasters said that day

The local office's own words before this areal flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this areal flood advisory went out at Jun 11, 6:32 AM CDT, 3 hours 14 minutes earlier.

Area forecast discussion, Jun 11, 6:32 AM CDT, 3 hours 14 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
632 AM CDT Fri Jun 11 2021

.UPDATE...
For 12Z Aviation.

&&

.SHORT TERM...
/Updated at 0330 AM CDT Fri Jun 11 2021/

Through Saturday.

The broad mid to upper level troughing centered over the Ohio Valley
will continue to slowly slide eastward today. However, we remain in
a very wet pattern through Saturday. Today's rain chances chances
look to be the highest of the next 2 days and already are being
realized with convection in northern MS. Showers and storms will
continue to build and develop this morning and into the afternoon
across northern MS and AL and then slide east-southeast through the
day. Will once again go with well above normal rain chances for the
area. We will need to monitor any training through the morning and
into the afternoon as convection increases across the area. Added in
the threat to HWO for the west, but will hold off on a Flash Flood
Watch as activity, while widespread, may only result in locally
heavy rainfall totals. Coverage decreases in the evening, but
isolated to scattered showers/storms will remain possible as they
have for the past week. The next round should be further south on
Saturday, with the highest rain chances across the souther counties.

16

.LONG TERM...
/Updated at 0330 AM CDT Fri Jun 11 2021/

Sunday through Thursday.

A mid- to upper-level ridge will increase its prominence across
the western CONUS Sunday and into early next week. Medium-range
guidance suggests H5 heights ~600 dam near the Colorado Rockies by
Tuesday. Meanwhile, the amplifying jet stream will feature a
strong longwave trough across Quebec and Ontario before rotating
into the Northeast by mid next week. With these extensive synoptic
feature in play in place to our west and to our north, antecedent
weaknesses aloft across the Southeast will continue slowly
displace toward the Gulf Coast and FL Peninsula on Sunday. This
will coincide with transition to northerly flow across Central AL
and decreasing diurnally-driven convective rain chances as lower
tropospheric moisture content settles over the Deep South. Best
PoPs are across the southern forecast area for Sunday due to
proximity to better moisture and the lingering, elongated upper-
level trough stretched along the northern Gulf Coast. This sort of
PoP trend is expected to persist for much of the extended
forecast period as we remain in a relatively slow moving pattern
across the CONUS, generally speaking. Temperatures will be a
trade off as drier air will help increase diurnal temperature
ranges. Highs in the upper 80s to lower 90s are expected through
Wednesday. Throughout this time daily convective activity should
remain maximized near the I-10 corridor where the sea breeze will
foster showers/thunderstorms along an axis of relatively high
theta-e content positioned along the Gulf Coast.

40/Sizemore

&&

.AVIATION...
12Z TAF Discussion.

Low clouds and scattered showers out there this morning. Impact
wise the activity has held off at most sites. Look for the clouds
to lift and we will see more activity blossom through the morning
and into the afternoon, with showers/storms becoming widespread
once again. Impacts will be most felt by the showers/storms
briefly as activity will move fairly briskly from west to east.

Note: AMD NOT SKED until further notice at KASN due to ongoing
equipment issues. Also KTOI has

16

&&

.FIRE WEATHER...

Relative humidity values remain quite elevated for the next couple
of days with scattered to numerous showers and thunderstorms,
mainly during the afternoons. Depending on the rain coverage,
patchy fog will be possible each night. West-southwest 20 ft winds
are expected today at 5-10 mph. Winds become more northwesterly
by Saturday. A decreasing moisture trend is expected Sunday and
early next week. This will decrease overall rain chances and
allow for warmer afternoons.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     86  69  91  69  91 /  80  40  40  10  20
Anniston    85  71  90  70  90 /  80  50  50  10  20
Birmingham  85  71  90  71  91 /  80  50  50  20  20
Tuscaloosa  85  71  91  72  92 /  80  50  50  20  30
Calera      84  71  90  72  91 /  80  50  50  20  20
Auburn      83  71  87  71  89 /  80  60  60  20  20
Montgomery  89  72  92  72  93 /  80  60  60  20  30
Troy        88  71  90  72  92 /  80  60  70  20  30

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, Jun 11, 8:07 AM CDT, 1 hour 39 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
807 AM CDT Fri Jun 11 2021

ALZ011>015-017>050-121615-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
807 AM CDT Fri Jun 11 2021

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

Numerous showers and thunderstorms will impact Central Alabama
through the evening hours. With heavy downpours at times and storms
moving over already saturated ground, there will be a chance for
localized flooding across northern and central portions of Central
Alabama.

Minor flooding is expected to develop along the Tombigbee River
basin today. Please see river flood statements for specific details.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Minor flooding is expected to continue along portions of the
Tombigbee River basin on through at least Tuesday. Please see river
flood statements for specific details.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management is not
expected at this time.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 10:47 AM CDTFlash Flood WarningBMXTuscaloosa118 min
Jun 11, 12:10 PM CDTSpecial Weather StatementBMXPickens65 min
Jun 11, 12:18 PM CDTSpecial Weather StatementBMXTuscaloosa42 min
Jun 11, 12:47 PM CDTFlash Flood WarningBMXTuscaloosa3 hr
Jun 11, 12:52 PM CDTAreal Flood AdvisoryBMXPickens3 hr
Jun 11, 1:37 PM CDTFlash Flood WarningBMXPickens2 hr
Jun 11, 2:14 PM CDTSpecial Weather StatementBMXGreene31 min
Jun 11, 2:25 PM CDTAreal Flood AdvisoryBMXGreene, Hale, Pickens4 hr
Jun 11, 2:45 PM CDTSpecial Weather StatementBMXMacon45 min
Jun 11, 3:17 PM CDTSpecial Weather StatementBMXTallapoosa28 min
Jun 11, 3:32 PM CDTAreal Flood AdvisoryBMXLamar3 hr
Jun 11, 3:36 PM CDTSpecial Weather StatementBMXMarion39 min
Jun 11, 3:45 PM CDTSpecial Weather StatementBMXMarion30 min
Jun 11, 3:49 PM CDTSpecial Weather StatementBMXRussell26 min
Jun 11, 4:45 PM CDTSpecial Weather StatementBMXWinston45 min
Jun 11, 5:16 PM CDTSpecial Weather StatementBMXMarion44 min
Jun 11, 5:17 PM CDTSpecial Weather StatementBMXLamar28 min

Nearby

Areal Flood Advisories in Alabama, 2021Every areal flood advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.